Alert archive / Pennsylvania / Frost Advisories in 2012

Frost Advisory 2, NWS Pittsburgh, PA

May 16, 2012Forest County, Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this frost advisory at May 16, 2012, 3:36 PM EDT for Forest County, Mercer County, Venango County, Pennsylvania. It took effect at May 17, 2012, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 16, 2012, 3:36 PM EDT (19:36 UTC)
In effect from
May 17, 2012, 4:00 AM EDT
Expired
May 17, 2012, 8:00 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA

Counties Forest County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WWUS71 KPBZ 161936
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT WED MAY 16 2012

PAZ007>009-170345-
/O.NEW.KPBZ.FR.Y.0002.120517T0800Z-120517T1200Z/
MERCER-VENANGO-FOREST-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA
336 PM EDT WED MAY 16 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EDT THURSDAY. 

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...IN THE LOWER TO MID 30S. 

* TIMING...LATE TONIGHT.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
699 
WWUS71 KPBZ 170113
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 PM EDT WED MAY 16 2012

PAZ007>009-171200-
/O.CON.KPBZ.FR.Y.0002.120517T0800Z-120517T1200Z/
MERCER-VENANGO-FOREST-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA
913 PM EDT WED MAY 16 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT
THURSDAY...

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...IN THE LOWER TO MID 30S.

* TIMING...LATE TONIGHT.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
855 
WWUS71 KPBZ 170802
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 AM EDT THU MAY 17 2012

PAZ007>009-171200-
/O.CON.KPBZ.FR.Y.0002.000000T0000Z-120517T1200Z/
MERCER-VENANGO-FOREST-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA
402 AM EDT THU MAY 17 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...IN THE MID 30S.

* TIMING...THROUGH SUNRISE.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
103 
WWUS71 KPBZ 171202
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 AM EDT THU MAY 17 2012

PAZ007>009-171315-
/O.EXP.KPBZ.FR.Y.0002.000000T0000Z-120517T1200Z/
MERCER-VENANGO-FOREST-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA
802 AM EDT THU MAY 17 2012

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES WILL CONTINUE TO RISE THIS MORNING AND THE THREAT OF
FROST HAS ENDED. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this frost advisory went out at May 16, 3:31 PM EDT, 5 minutes earlier.

Area forecast discussion, May 16, 3:31 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT WED MAY 16 2012

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO SWING ACROSS WESTERN PENNSYLVANIA
AND NORTHERN WEST VIRGINIA LATE THIS AFTERNOON BRINGING SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS. HIGH PRESSURE WILL THEN
PROVIDE DRY WEATHER AND MODERATING TEMPERATURES THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
COLD FRONT STRETCHED FROM NEAR DUJ THROUGH PIT TO HLG WILL
CONTINUE TO PUSH QUICKLY SOUTHEASTWARD THROUGH EARLY EVENING. KEPT
20 TO 30 PERCENT POPS IN FORECAST THROUGH LATE AFTERNOON...THEN
CLEARING SKIES AS DRIER AIR ADVECTS INTO REGION.

GUSTY WINDS BEHIND THE COLD FRONT SHOULD DIMINISH QUICKLY THIS
EVENING AS BOUNDARY LAYER MIXING SUBSIDES. WITH TEMPERATURES
DROPPING INTO THE MID 30S AND POSSIBLY LOWER 30S IN SHELTERED
VALLEYS FAR NORTH LATE TONIGHT...AREAS OF FROST CAN BE EXPECTED.
WILL POST A FROST ADVISORY FOR FOREST...VENANGO AND MERCER
COUNTIES SHORTLY...AND WILL INCLUDE MENTION OF SCATTERED FROST FOR
REMAINING AREAS NORTH OF I-80 LATE TONIGHT.

SURFACE HIGH WILL DRIFT EAST FROM LOWER MI TO OVER NY BY
THURSDAY EVENING WITH DRY CONDITIONS PREVAILING ON THURSDAY.
AFTERNOON TEMPERATURES WILL REACH THE MID 60S NORTH AND ALONG THE
RIDGES...TO LOWER 70S FAR SOUTH.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE RIDGE WILL MAINTAIN DRY CONDITIONS THROUGH THE
SHORT TERM. FORECAST TEMPERATURES CLOSE TO NAM/GFS GUIDANCE WHICH
PUSHES TEMPERATURES TO AROUND 5 DEGREES ABOVE NORMAL FRIDAY AND
NEAR 10 DEGREES ABOVE NORMAL SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS ARE IN DISAGREEMENT FOR MUCH OF THE PERIOD. ECMWF DEVELOPS A
WEAK CUT OFF LOW IN THE SOUTHEAST STATES AND PHASES IT WITH AN
APPROACHING TROUGH BY MONDAY. THE NEW CUT OFF LOW OVER THE
MISSISSIPPI VALLEY SLOWLY MOVES EAST AND WOULD INCREASE THE POPS FOR
MOST OF NEXT WEEK.

GFS KEEPS RIDGE OF HIGH PRESSURE OVER THE REGION BEFORE A TROUGH
BEGINS TO CROSS THE GREAT LAKES REGION ON MONDAY. HIGHEST CHANCE FOR
PRECIP WOULD BE WITH THE FRONTAL BOUNDARY AHEAD OF THE TROUGH AXIS.
HIGH PRESSURE WILL BUILD IN LATER IN THE WEEK AS RIDGE DEVELOPS.

WITH INCONSISTENCIES IN THE MODELS...HAVE GONE WITH MOSTLY MOS
GUIDANCE FOR POPS AND TEMPS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT CROSSING THE REGION IS CURRENTLY CAUSING SOME SHOWERS
AND ISOLATED THUNDERSTORMS IN THE NORTHEASTERN REGION BUT WILL MOVE
OUT BY LATER THIS AFTERNOON. OTHERWISE VFR CONDITIONS ARE EXPECTED
FOR THE REST OF THE TAF PERIOD. GUSTS TO ABOUT 25 KNOTS BEFORE
SHIFTING TO THE NORTHWEST HAVE BEEN OCCURRING WITH THE FRONTAL
PASSAGE AND SHOULD DIMINISH BY EVENING.

.OUTLOOK...WEDNESDAY THROUGH SUNDAY...
BUILDING HIGH PRESSURE WILL SUPPORT VFR CONDITIONS FOR THE REMAINDER OF
THE PERIOD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...FROST ADVISORY FROM 4 AM TO 8 AM EDT THURSDAY FOR PAZ007>009.
WV...NONE.

&&
Hazardous weather outlook, May 16, 4:22 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT WED MAY 16 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-170830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
422 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Pennsylvania, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.